Alert archive / Virginia / Wind Advisories in 2006

Wind Advisory 4, NWS Blacksburg, VA

January 30, 20064 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Jan 30, 2006, 3:17 PM EST for 4 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Jan 31, 2006, 12:00 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2006, 3:17 PM EST (20:17 UTC)
In effect from
Jan 31, 2006, 12:00 AM EST
Expired
Jan 31, 2006, 1:07 PM EST
In force
13 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 302017
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EST MON JAN 30 2006

...STRONG GUSTY WINDS EXPECTED LATE TONIGHT AND TUESDAY...

.LOW PRESSURE WILL DEVELOP OVER THE CAROLINAS TONIGHT AND
STRENGTHEN RAPIDLY AS IT PULLS OFF THE COAST ON TUESDAY.

NCZ001-002-018-VAZ015>017-310430-
/O.NEW.KRNK.WI.Y.0004.060131T0500Z-060131T2300Z/
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX...FLOYD
317 PM EST MON JAN 30 2006

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
TUESDAY. 

NORTHWEST WINDS WILL INCREASE AFTER MIDNIGHT TONIGHT AND BECOME
STRONG BEFORE DAYBREAK. SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY
LATE TONIGHT AND TUESDAY WITH OCCASIONAL GUSTS OF 50 TO 60 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. THOSE
TRAVELING ON INTERSTATE 77 THROUGH THE FANCY GAP AREA ARE URGED
TO USE EXTRA CAUTION.


$$
4 follow-up statements
000 
WWUS71 KRNK 310416
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 PM EST MON JAN 30 2006

...STRONG GUSTY WINDS EXPECTED THE REST OF TONIGHT THROUGH TUESDAY...

.LOW PRESSURE WILL DEVELOP OVER THE CAROLINAS TONIGHT AND
STRENGTHEN RAPIDLY AS IT PULLS OFF THE COAST ON TUESDAY.

NCZ001-002-018-VAZ015>017-311000-
/O.CON.KRNK.WI.Y.0004.060131T0500Z-060131T2300Z/
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX...FLOYD
1116 PM EST MON JAN 30 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST TUESDAY. 

NORTHWEST WINDS WILL INCREASE TONIGHT AND BECOME STRONG BEFORE
DAYBREAK. SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY LATE TONIGHT
AND TUESDAY WITH OCCASIONAL GUSTS OF 50 TO 60 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. THOSE
TRAVELING ON INTERSTATE 77 THROUGH THE FANCY GAP AREA ARE URGED
TO USE EXTRA CAUTION.

$$

DS
000 
WWUS71 KRNK 310920
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EST TUE JAN 31 2006

...STRONG NORTHWEST WINDS EXPECTED TODAY...

.LOW PRESSURE WILL PASS OFF THE COAST THIS MORNING AND STRENGTHEN
RAPIDLY AS IT PULLS OFFSHORE THROUGH THIS AFTERNOON.

NCZ001-002-018-VAZ015>017-311630-
/O.CON.KRNK.WI.Y.0004.000000T0000Z-060131T2300Z/
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX...FLOYD
420 AM EST TUE JAN 31 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

NORTHWEST WINDS WILL INCREASE THIS MORNING AND PERSIST INTO AT
LEAST EARLY THIS AFTERNOON. SUSTAINED WINDS OF 25 TO 35 MPH ARE
LIKELY WITH GUSTS TO 55 MPH ACROSS THE HIGHER ELEVATIONS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. THOSE
TRAVELING ON INTERSTATE 77 THROUGH THE FANCY GAP AREA ARE URGED
TO USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 311618
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1118 AM EST TUE JAN 31 2006

...STRONG NORTHWEST WINDS EXPECTED TODAY...

.LOW PRESSURE WILL CONTINUE PULLING OFFSHORE THIS
AFTERNOON...STRENGTHENING RAPIDLY AS IT DOES SO.

NCZ001-002-018-VAZ015>017-312300-
/O.CON.KRNK.WI.Y.0004.000000T0000Z-060131T2300Z/
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX...FLOYD
1118 AM EST TUE JAN 31 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH WILL CONTINUE...MAINLY
EARLY THIS AFTERNOON...WITH GUSTS TO 55 MPH ACROSS THE HIGHER
ELEVATIONS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. THOSE
TRAVELING ON INTERSTATE 77 THROUGH THE FANCY GAP AREA ARE URGED
TO USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 311807
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EST TUE JAN 31 2006


NCZ001-002-018-VAZ015>017-311915-
/O.CAN.KRNK.WI.Y.0004.000000T0000Z-060131T2300Z/
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX...FLOYD
107 PM EST TUE JAN 31 2006

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DIMINISHED TO BELOW ADVISORY CRITERIA ACROSS THE BLUE
RIDGE OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA...AND
FURTHER WEAKENING IS EXPECTED THROUGH THE AFTERNOON.

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 30, 2:52 PM EST, 25 minutes earlier.

Area forecast discussion, Jan 30, 2:52 PM EST, 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EST MON JAN 30 2006

CORRECTED TIMING OF WIND ADVISORY

.SHORT TERM (TONIGHT THROUGH TUESDAY)...

VERY STRONG WAVE DROPPING DOWN INTO THE SOUTHEASTERN U.S. THIS
AFTERNOON WILL DIG OUT A SHARP TROF OVER THE MID-ATLANTIC REGION AND
SPIN UP LOW PRESSURE OVER THE CAROLINAS TONIGHT.  A BAND OF SHOWERS
AND TSTMS CRNTLY ASSOCIATED WITH THE WAVE WILL MOVE INTO OUR
SOUTHWESTERN COUNTIES BY LATE AFTN OR EARLY EVENING. THE SURFACE LOW
OVER THE CAROLINAS WILL DEEPEN RAPIDLY LATE TNGT OVER THE CAROLINA
COAST...QUICKLY PULLING COLD AIR IN ON THE BACK SIDE OF THE LOW.
TEMPERATURES WILL LIKELY BECOME COLD ENUF ALOFT TO CHANGE THE RAIN
TO SNOW IN THE WEST BY MORNING.  WE ARE NOT LOOKING FOR A PROLONGED
SNOW EVENT SINCE THE PCPN WILL BE PULLING OUT JUST ABOUT THE TIME
THE ATMOS COOLS OFF.  BNDRY LAYER TEMPS WILL BE QUITE WARM AS WELL
IN THE MORNING AFTER TODAYS MILD HIGHS. THIS WILL ALSO LIMIT
ACCUMULATIONS.

WINDS ON THE BACK SIDE OF THE LOW TMRW WILL BECOME VERY GUSTY AS THE
PRESSURE GRADIENT TIGHTENS ON THE BACK SIDE OF THE INTENSFYING LOW
OFF THE COAST...ENUF FOR A WIND ADVISORY ALONG THE BLUE RIDGE SOUTH
OF ROA. WINDS WILL BEGIN TO DIMINISH LATE TUESDAY.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

NOT MUCH CHANGE REQUIRED TO GOING FCST. SYSTEM AFFECTING THE REGION
IN THE SHORT TERM WILL EXIT STAGE RIGHT QUICKLY BY THE START OF THE
PERIOD...ALTHOUGH STRONGER WINDS WILL REMAIN ACRS THE HIGHER TERRAIN
THRU ROUGHLY 12Z WED. COLD AIR ABATES RATHER QUICKLY ON WED AS FLOW
FLATTENS AND WEAK WARM ADVECTION COMMENCES AHEAD OF A SERIES OF WEAK
DISTURBANCES MOVING THRU THE FAST FLOW. FIRST DISTURBANCE STILL
LOOKS ON TARGET TO PROVIDE A GLANCING BLOW TO THE CWFA AS IT SHEARS
OUT TO THE NORTH EARLY THURS. PRECIP WITH THIS SYSTEM LOOKS TO
REMAIN ON THE LIGHT SIDE AS MOISTURE IS LIMITED...HOWEVER LINGERING
COLD AIR IN THE VALLEYS AND TIMING OF PRECIP ARRIVING DURING THE
OVERNIGHT COULD ALLOW FOR A PERIOD OF FZRA BEFORE WARMER AIR WINS
OUT BY THURS MORNING. HAVE KEPT MENTION OF THIS IN THE
GRIDS...ALTHOUGH REALIGNED TO SHOW SOME OF THE MORE FAVORABLE AREAS
ACRS THE WEST.

SECOND...AND MUCH MORE POTENT SYSTEM WILL BEGIN TO DIVE THRU THE
MIDWEST BY EARLY FRIDAY...EVENTUALLY HELPING CARVE OUT A SIGNIFICANT
EASTERN CONUS TROF. STILL DIFFERENCES IN HOW THE MODELS HANDLE THIS
ENERGY...HOWEVER CONSENSUS WOULD BRING THE BEST CHANCE OF PRECIP
ACRS THE AREA FRIDAY INTO EARLY SATURDAY. PROBLEMS REMAIN WITH THE
EVENTUAL TRACK OF SFC LOW AS WELL...WITH THE LATEST CANADIAN AND GFS
TRENDING TOWARD A MORE COASTAL (AND CLIMATOLOGICAL) TRACK...HOWEVER
WITH PLENTY OF TIME FOR THINGS TO BE STRAIGHTENED OUT...HAVE KEPT
THINGS SIMPLE AND AS ALL LIQUID FOR NOW.  LOOKS LIKE ANOTHER SHOT OF
COLD AIR BEHIND DEPARTING SYSTEM ALONG WITH MORE STRONG WINDS AND
UPSLOPE SNOWS FOR SUNDAY INTO THE FIRST PART OF NEXT WEEK. EXTENDED
RANGE GUIDANCE CONTINUES TO STRONGLY SUGGEST A PATTERN CHANGE
BEGINNING NEXT WEEK AS WESTERN CONUS RIDGE YET AGAIN BECOMES AS A
PREDOMINATE FEATURE WITH DEEP TROFFING ACRS THE EAST AND ENHANCED
COLD AIR AS HUDSON BAY VORTEX ATTEMPTS TO BECOME BETTER ESTABLISHED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FOR VAZ015>017 FROM MIDNIGHT TUESDAY TO 6 PM
TUESDAY.
NC...WIND ADVISORY FOR NCZ001-002-018 FROM MIDNIGHT TUESDAY TO 6 PM
TUESDAY.
WV...NONE.
&&

JS/LAWRENCE
Hazardous weather outlook, Jan 30, 4:09 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 AM EST MON JAN 30 2006

NCZ001-002-018-VAZ015-016-310915-
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-
409 AM EST MON JAN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CHANGE TO SNOW AFTER MIDNIGHT WITH ACCUMULATIONS RANGING FROM
AN INCH IN THE VALLEYS TO 3 INCHES OR MORE ON THE HIGHER RIDGES.
IN ADDITION...STRONG NORTHWEST WINDS WILL DEVELOP LATE TONIGHT
WITH GUSTS TO 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SUSTAINED NORTHWEST WINDS AT 20 TO 35 MPH WITH GUSTS AROUND 50 MPH
WILL PERSIST ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOWFALL AND WIND REPORTS WILL LIKELY BE NEEDED LATE
TONIGHT INTO TUESDAY.

VAZ007-009>014-017>020-WVZ042>045-310915-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
409 AM EST MON JAN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL LIKELY CHANGE TO WET SNOW LATE TONIGHT WITH A BRIEF
PERIOD OF HEAVY SNOWFALL POSSIBLE. SNOWFALL ACCUMULATIONS OF 1 TO
3 INCHES COULD OCCUR ESPECIALLY FROM THE INTERSTATE 77 CORRIDOR
INTO SOUTHEAST WEST VIRGINIA. STRONG NORTHWEST WINDS WILL ALSO
DEVELOP VERY LATE TONIGHT WITH GUSTS TO 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY NORTHWEST WINDS WILL PERSIST TUESDAY WITH GUSTS TO AROUND 40
MPH LIKELY INTO TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOWFALL REPORTS MAY BE NEEDED BY EARLY TUESDAY.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-310915-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
409 AM EST MON JAN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Virginia, 2006Wind Advisories in North Carolina, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.